Nebraska, 2019

Hail and Damaging Winds in Nebraska, June 17, 2019

June 17, 2019 · NWS CYS · 4 events in 2 counties and zones

Severe thunderstorms moved across Cheyenne and Banner Counties producing golf ball size hail and thunderstorm winds measuring at 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved across Cheyenne and Banner Counties producing golf ball size hail and thunderstorm winds measuring at 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 17, 12:19 PM MST, 21 minutes earlier.

Area forecast discussion, Jun 17, 12:19 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
119 PM MDT Mon Jun 17 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 117 PM MDT Mon Jun 17 2019

Tonight...Scattered thunderstorms, some strong, have already erupted
across our counties as of early afternoon. With CAPE from 1500 to
2000 J/Kg across our southeast counties, and weak shear, we may see
isolated severe storms through early evening, with the main threat
being large hail. Showers and thunderstorms will decrease in areal
coverage after midnight across western Nebraska.

Tuesday...Another day with scattered to numerous showers and
thunderstorms in the afternoon and evening, with a moist atmosphere
in place and a surface trough to focus the convection across our
counties. Temperatures will be kept relatively cool with all the
cloud cover and precipitation coverage.

Wednesday...Drier and warmer weather expected as west northwest flow
aloft and near the surface helps to dry out the atmosphere
somewhat. Still a chance for late day showers and thunderstorms
mainly along and east of Interstate 25.

.LONG TERM...(Thursday through Monday)
Issued at 117 PM MDT Mon Jun 17 2019

Thursday...Isolated to scattered late day showers and thunderstorms
expected as brisk west southwest flow aloft develops and there is an
increase in low and mid level moisture with a disturbance aloft
moving overhead.

Friday...Cooler with an increased coverage of afternoon and evening
shower and thunderstorm coverage in the wake of a passing cold front
and with deeper low and mid level moisture in place.

Saturday...Continued relatively cool and showery with a trough aloft
over Utah, and weak disturbances ejecting northeastward across our
counties over the moist low and mid levels.

Sunday...The trough aloft moves overhead continuing the chance for
afternoon and evening showers and thunderstorms, although
temperatures will be slightly warmer with more sunshine.

Monday...The warming trend continues as a low amplitude ridge aloft
builds overhead. With enough low and mid level moisture present,
expect isolated late day showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through Tuesday morning)
Issued at 1128 AM MDT Mon Jun 17 2019

Tricky and complicated Aviation forecast today and tonight with
numerous showers and thunderstorms expected this afternoon followed
by ongoing showers and thunderstorms/periods of fog tonight.
Thunderstorms have already started to develop in the mountains and
should move eastward into the eastern plains and gradually redevelop
further west this afternoon through late this evening as potent
disturbance aloft moves across the area.  Believe most areas will
see a decent coverage of thunderstorms so kept VCTS or TSRA for each
terminal.  After the thunderstorm coverage decreases a bit tonight,
areas of fog may develop for all western Nebraska terminals and KCYS
as well.  There is the potential for isolated to widely scattered
thunderstorms to redevelop overnight, especially across southeast
Wyoming and the northern Nebraska panhandle.  Will keep this out of
the area TAF for now (past 06z) due to low confidence. Thunderstorms
this afternoon and evening may contain gusty winds, hail, and
moderate-high turbulence.

&&

.FIRE WEATHER...
Issued at 117 PM MDT Mon Jun 17 2019

Minimal concerns through Tuesday due to cooler
temperatures and the coverage of showers and thunderstorms. Warmer
temperatures and less coverage of showers and thunderstorms for
Wednesday and Thursday will lead to lower afternoon humidities.
Afternoon humidities will be higher for Friday and the weekend.

&&

.HYDROLOGY...
Issued at 117 PM MDT Mon Jun 17 2019

Hydrologic concerns will continue for the Upper North
Platte and Laramie Rivers and their tributaries due to a ripe high
elevation snow pack and increasing chances for rain on snow-melt
today through Tuesday. Latest RFC forecasts maintain minor flood
potential near Saratoga and along portions of the Laramie Watershed.
Current model QPF indicates the potential for significant
precipitation above 9000 feet in the form of rain with daytime
temperatures in the 50s and nighttime low temperatures around 37
degrees. Runoff due to saturated soils will likely cause streams and
rivers to rise through Tuesday. A River Flood Warning remains in
effect for the Upper North Platte River near Saratoga. Additional
flood watches and warnings may be required with the potential for
heavy slow-moving convection.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...TJT
FIRE WEATHER...RUBIN
HYDROLOGY...RUBIN
Hazardous weather outlook, Jun 17, 9:41 AM MST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1041 AM MDT Mon Jun 17 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
181030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1041 AM MDT Mon Jun 17 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous thunderstorms will redevelop late this morning
and continue into the evening. There is a Marginal to Slight Risk
for severe thunderstorms producing wind gusts to 60 mph and large
hail south of a line from Alliance to Laramie. Locally heavy
rainfall may cause minor flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered to numerous thunderstorms are expected Tuesday. Locally
heavy rainfall is possible. Isolated thunderstorms are forecast
Wednesday and Thursday, becoming scattered Friday through Sunday.

.Spotter information statement...

Spotter activation may be required from late this morning until
early evening south of a line from Alliance to Laramie.

WYZ104-105-109>115-181030-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
1041 AM MDT Mon Jun 17 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will redevelop late this morning and
continue into the evening. Severe weather is not expected,
however gusty winds and locally heavy rainfall are possible.

A ripe snow pack remains above 9000 feet over the mountains, and
rain on snow-melt could cause flooding concerns. Be alert for
rapid increases in flow through area rivers and streams. A River
Flood Warning continues for the Upper North Platte River at
Saratoga.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered to numerous thunderstorms are expected Tuesday. Locally
heavy rainfall is possible. Isolated thunderstorms are forecast
Wednesday and Thursday, becoming scattered Friday through Sunday.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Jun 17, 10:25 AM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1125 AM MDT Mon Jun 17 2019

WYZ116>118-171815-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
1125 AM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL
1215 PM MDT...

At 1124 AM MDT, Doppler radar was tracking a strong thunderstorm near
Horse Creek, or 22 miles northwest of Cheyenne, moving east at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whitaker and Horse Creek.

This includes Interstate 25 in Wyoming between mile markers 19 and
37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4133 10522 4143 10523 4153 10485 4125 10483
TIME...MOT...LOC 1724Z 265DEG 10KT 4137 10510

Trudel
Special weather statement, Jun 17, 11:23 AM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1223 PM MDT Mon Jun 17 2019

NEZ020-021-054-055-171900-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
1223 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE...
NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER
COUNTIES UNTIL 100 PM MDT...

At 1222 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Harrisburg, or 19 miles north of Kimball, moving east
southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cheyenne, northeastern Kimball, southwestern Morrill and southeastern
Banner Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4148 10367 4161 10362 4156 10326 4132 10342
TIME...MOT...LOC 1822Z 289DEG 12KT 4150 10357

Trudel
Special weather statement, Jun 17, 11:59 AM MST, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1259 PM MDT Mon Jun 17 2019

NEZ020-054-055-171945-
Kimball NE-Cheyenne NE-Banner NE-
1259 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE...
NORTHEASTERN KIMBALL AND SOUTHEASTERN BANNER COUNTIES UNTIL 145 PM
MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Dix, or 14 miles northeast of Kimball, moving
southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Dix around 130 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 31 and
36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4140 10356 4146 10345 4133 10317 4116 10345
TIME...MOT...LOC 1859Z 320DEG 12KT 4138 10346

Trudel

The radar

The Cheyenne radar (KCYS), 126 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 17, 12:40 PM MST
Where
Cheyenne County, 4.18 mi N of Potter
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.280, -103.310

Thunderstorm Wind, Banner

When
June 17, 5:24 PM MST
Where
Banner County, 11.71 mi NW of Harrisburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.670, -103.900

Heavy rain and pea size hail in addition to the reported thunderstorm winds reduced visibilities to near zero.

Thunderstorm Wind, Cheyenne

When
June 17, 5:42 PM MST
Where
Cheyenne County, 10.98 mi W of Gurley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.340, -103.180

Heavy rainfall accumulated to 0.85 inches and pea size hail in addition to the reported thunderstorm winds were experienced.

Thunderstorm Wind, Cheyenne

When
June 17, 5:54 PM MST
Where
Cheyenne County, 9.88 mi W of Gurley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.330, -103.160

Heavy rains in addition to thunderstorm winds caused pooling water in nearby farm fields.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828719, 828720, 828721, 828722.